Hail, Garza
- When
- April 10, 8:26 PM CST
- Where
- Garza County, 1.66 mi SE of Augustus
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.116, -101.276
Several severe thunderstorms developed across the Permian Basin on the afternoon of the 10th. A few of these storms raced northeastward into the southeast South Plains and western Rolling Plains before falling apart.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Several severe thunderstorms developed across the Permian Basin on the afternoon of the 10th. A few of these storms raced northeastward into the southeast South Plains and western Rolling Plains before falling apart. One of the storms did drop nickel size hail seven miles southeast of Post along US Highway 84 before rapidly weakening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 10, 6:17 PM CST, 2 hours 9 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 717 PM CDT Fri Apr 10 2020 .AVIATION... VFR will prevail through the evening hours tonight with lower ceilings possible at KPVW and KLBB after midnight along with a chance of strong thunderstorms in the hours surrounding sunrise, especially at KPVW and KLBB. && .PREV DISCUSSION... /issued 249 PM CDT Fri Apr 10 2020/ SHORT TERM... Light rain showers are continuing across western zones as of 2 pm associated with persistent upper level lift as an upper level short wave trough is lifting northeastward across New Mexico. This wave is part of a bigger system, a low spinning over the coast of southern California and a strong southern branch jet stream rounding the base of the low and then eastward across northwestern Mexico. Low level moisture has been lower than forecasted all day, and when combined with persistent stratus, significant destabilization has yet to occur. However, the southerly component of the low level flow will increase a bit and there will be a more prolonged period of moisture advection into the Permian Basin and adjacent areas of southeastern New Mexico and the southern South Plains as we head through the evening hours. Meanwhile, lift from the approaching jet stream should increase and work on low and mid level moisture to develop what should be a pretty decent convective complex. Initiation is expected by mid-evening across the western Permian Basin and southeastern New Mexico with advection eastward, focusing across the southern third of the forecast area and points south. High chance to low end likely precip chances look reasonable at this time for the latter half of the night. Still some severe threat with this round of storms assuming moisture return is near what models have been suggesting. This round of storms is expected to be ongoing across the Rolling Plains at daybreak Saturday, then shifting east of the forecast area in the morning hours. The dryline will make a push eastward near or just east of the Caprock escarpment with the ejecting upper low looking more like a much weaker upper trough potentially supplying one last bit of support before day's end. Could see one last bit of thunder in the afternoon hours, although confidence is low at this time. Slight chance will handle the scenario fine for now. Drier air will work into western zones during the afternoon and west to southwest winds may become a bit gusty. A brief period of elevated fire weather conditions may develop near the state line. LONG TERM... By Sunday morning the upper level low that had been spinning across Southern California will move across our area. As this wave moves by, an additional northern wave will drop out of Canada and move across the Central Plains. These systems may end up phasing together and allow the cold air to dive south much faster than currently forecasted. Latest guidance has the cold front entering our forecast area late Sunday morning into early Sunday afternoon. This front will have a very tight pressure gradient associated with it so sustained wind speeds of 30+ mph will be possible with even stronger gusts. High pressure will settle into the northern panhandle early Monday morning which will allow a cold airmass to settle into place over the region. Currently appears that widespread near to below freezing temperatures will be possible on Monday morning. With the cold air mass in place, afternoon high temperatures on Monday will also be well below normal (may not get out of the 40's) as cloud cover should remain in place for much of the day. Monday night into Tuesday morning, a weak shortwave trough will work towards the area. This slight forcing combined with moist southeasterly flow may allow for some precipitation to develop across the region. At the moment, it still appears that the Panhandle will have the highest probabilities of seeing precipitation however latest NBM guidance continues to depict precipitation chances across much of the area. The cold air mass will still be in place which means near to below freezing temperatures should occur once again overnight. Therefore, maintained a rain/snow mix mention during this time period. Due to uncertainties in precipitation location/intensity have left out a mention of any measurable snowfall however this will have to be watched closely as the event nears. Temperatures will slowly rebound through the remainder of next week however temperatures should remain below seasonal averages. /WCI && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 55/99/99
Hazardous Weather Outlook National Weather Service Lubbock TX 844 PM CDT Fri Apr 10 2020 TXZ021>044-120145- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 844 PM CDT Fri Apr 10 2020 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Tonight. Thunderstorm chances will increase overnight across the southern South Plains and southern Rolling Plains. These thunderstorms will have the potential to become strong or severe with hail near the size of golf balls and wind gusts to 70 mph. This potential will be highest south of a line from Morton to Paducah. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few strong or severe thunderstorms may be ongoing across the Rolling Plains Saturday morning. Thunderstorms may redevelop across the Rolling Plains Saturday afternoon possibly becoming severe before moving east of the area during the evening. Elevated fire danger may develop for the western and central South Plains Saturday afternoon and again on Sunday. North winds of 30 mph or higher are possible Sunday behind a strong cold front. Overnight temperatures near or below freezing are expected early next week. This may pose a threat for tender plants. Finally, there is a risk for wintry precipitation Tuesday morning mainly northwest of a line from Morton to Memphis. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
The Lubbock radar (KLBB), 78 km away, was scanning. The volume nearest the first event began at 02:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878289.